Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 78, NWS Springfield, MO

August 5, 2015Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Aug 5, 2015, 8:14 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2015, 8:14 AM CDT (13:14 UTC)
Expired
Aug 5, 2015, 2:15 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 9:00 AM CDTFLASH FLOODFranklin, KSBRIEF FLOODING OVER A SECTION OF MINERS HIGHWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 405 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
405 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WGUS53 KSGF 051314
FFWSGF
KSC011-021-037-051915-
/O.NEW.KSGF.FF.W.0078.150805T1314Z-150805T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 AM CDT WED AUG 5 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS...
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 215 PM CDT WEDNESDAY
    
* AT 813 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS 
  ALREADY FALLEN IN SOME AREAS OF SOUTHEAST KANSAS.  AN ADDITIONAL 
  TWO INCHES OF RAIN CAN NOT BE RULED OUT THIS MORNING. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS...
AND HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3804 9508 3803 9461 3700 9462 3700 9507
      3750 9509

$$

CRAMER
2 follow-up statements
585 
WGUS73 KSGF 051546
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 AM CDT WED AUG 5 2015

KSC011-021-037-051915-
/O.CON.KSGF.FF.W.0078.000000T0000Z-150805T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-BOURBON KS-CHEROKEE KS-
1046 AM CDT WED AUG 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
WEDNESDAY FOR CRAWFORD...BOURBON AND CHEROKEE COUNTIES...

AT 1044 AM CDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAD 
SHIFTED EAST INTO MISSOURI.  HOWEVER...RESIDUAL FLASH FLOODING IS 
LIKELY ONGOING OR WILL OCCUR WITHIN THE WARNED AREA LATE THIS 
MORNING AND EARLY AFTERNOON. 

CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS...
AND HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3804 9508 3803 9461 3700 9462 3700 9507
      3750 9509

$$

CRAMER
721 
WGUS73 KSGF 051729 RRA
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 PM CDT WED AUG 5 2015

KSC011-021-037-051739-
/O.CAN.KSGF.FF.W.0078.000000T0000Z-150805T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-BOURBON KS-CHEROKEE KS-
1229 PM CDT WED AUG 5 2015

...THE FLASH FLOOD WARNING FOR CRAWFORD...BOURBON AND CHEROKEE
COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3804 9508 3803 9461 3700 9462 3700 9507
      3750 9509

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 6:45 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 5, 6:45 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 AM CDT WED AUG 5 2015

...12Z AVIATION UPDATE...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 0255 AM CDT WED AUG 05 2015

BIGGEST FORECAST CHALLENGE IN THIS TIME FRAME IS THE POTENTIAL FOR
BOTH SEVERE WEATHER AND HEAVY RAINFALL RESULTING IN FLASH FLOODING.

WATER VAPOR IMAGERY SHOWS MID LEVEL SHORTWAVE OVER SOUTHERN
NEBRASKA, WHILE A A SECOND LEAD WAVE IS OVER WESTERN MISSOURI WHERE
RADAR IS SHOWING SHOWERS AND A FEW THUNDERSTORMS ONGOING. CONTINUED
DEVELOPMENT EXPECTED OVER KANSAS/MISSOURI THROUGH THE EARLY
MORNING HOURS AS LOW LEVEL JET ENHANCES LIFT AHEAD OF THE NEBRASKA
WAVE.

THIS MID LEVEL WAVE WILL DROP SOUTHEAST ACROSS MISSOURI TODAY INTO
THIS EVENING ACCOMPANIED BY A BAND OF STRONGER WEST TO NORTHWEST MID
LEVEL WINDS. THIS WILL RESULT IN NEAR 40 KNOTS OF 0-6KM BULK SHEAR
WHICH IS FAVORABLE FOR SUPERCELLS. BIGGEST CONCERN IS MORNING
CONVECTION AND CLOUDS AND IF AND HOW QUICKLY ATMOSPHERE CAN
DESTABILIZE THIS AFTERNOON. AND IF IT DOES, WHERE THIS WILL
OCCUR. GIVEN ALL THE VARIABLES, CONFIDENCE IS CERTAINLY NOT HIGH
ON SEVERE WEATHER CHANCES FOR THE AREA AND WILL LIKELY BE A SHORT
TERM FORECAST CONCERN BASED ON EVOLUTION OF MORNING CONVECTION AND
CLOUD TRENDS. IN ADDITION, 00Z SGF UPPER AIR SOUNDING SHOWING
PRECIPITABLE WATER VALUES BETWEEN 1.5 AND 2 INCHES AND WITH
CONTINUED FETCH OF LOW LEVEL MOISTURE INTO THE AREA LOCALLY HEAVY
RAINFALL STILL POSSIBLE, ALBEIT MODELS HAVE CAME IN A LITTLE
FURTHER SOUTH AND LIGHTER WITH THE HEAVIEST QPF. STILL EXPECTING
UPWARDS OF 1 TO 2 INCHES IN THE WATCH AREA WITH LOCALLY HIGHER
AMOUNTS. WITH THE SHIFT FURTHER SOUTH WILL ALSO EXPAND WATCH
ANOTHER TIER OF COUNTIES SOUTHWARD TO THE ARKANSAS BORDER.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 0255 AM CDT WED AUG 05 2015

SHOULD BE A BREAK IN THE ACTIVITY DURING THE DAY ON THURSDAY AS WAVE
DEPARTS TO THE SOUTHEAST. HOWEVER, BY THURSDAY NIGHT ANOTHER WAVE
DROPS ACROSS THE AREA SUPPORTED BY A LOW LEVEL JET/MOISTURE
TRANSPORT NOSING INTO SOUTHERN MISSOURI. AT THIS POINT IT LOOKS LIKE
CENTRAL MISSOURI WOULD HAVE THE BEST SHOT OF RAIN WITH THIS
SYSTEM. THIS ACTIVITY EXITS EARLY FRIDAY AS SUMMER-TIME RIDGE
BEGINS TO BUILD BACK OVER THE AREA. WITH MORE SUNSHINE EXPECTED,
TEMPERATURES WILL REBOUND BACK INTO THE UPPER 80S TO MIDDLE 90S
FOR HIGHS. RIDGE CONTINUES TO BUILD ACROSS THE AREA SATURDAY AND
SUNDAY. CENTRAL MISSOURI WILL BE ON PERIPHERY OF WESTERLIES AND
HAVE INCLUDE LOWER END RAIN PROBABILITIES. THE BIGGEST STORY WILL
BE THE TEMPERATURES AND HUMIDITY LEVELS. TEMPERATURES ARE EXPECTED
TO SOAR WELL INTO THE 90S WITH LOW TO MID 70S DEWPOINTS AND MAY
NEED HEAT ADVISORIES FOR THIS PERIOD.

SHORTWAVE WEAKENS RIDGE EARLY NEXT WEEK WITH BOTH THE GFS AND
ECMWF SHOWING A FRONT SAGGING INTO THE AREA AS EARLY AS SUNDAY
NIGHT. THIS WILL BRING BETTER RAIN CHANCES TO THE AREA ALONG WITH
COOLER TEMPERATURES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 0635 AM CDT WED AUG 05 2015

MESSY DAY AHEAD ACROSS THE TERMINALS AS MULTIPLE ROUNDS OF SHOWERS
AND THUNDERSTORMS APPEAR LIKELY. EXPECT OFF AND ON RAIN AND
THUNDER AT SGF AND JLN THROUGH THE MORNING WITH POTENTIALLY A
BRIEF BREAK BY EARLY AFTERNOON BEFORE ADDITIONAL ACTIVITY
DEVELOPS LATE THIS AFTERNOON AND EVENING. BBG WILL CONTINUE TO BOUNCE
AROUND NEAR VLIFR THIS MORNING WITH RAIN AND THUNDER MOVING IN
THERE BY MID MORNING. CONDITIONS AT ALL THREE TERMINALS COULD DROP
TO IFR IN HEAVIER THUNDERSTORMS. CONDITIONS LOOK TO CLEAR BY THE
END OF THE TAF PERIOD.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MOZ055>058-
     067>071-078>083-089>092-094>098-102>106.

KS...NONE.
&&

SHORT TERM...RABERDING
LONG TERM...HATCH/RABERDING
AVIATION...BURCHFIELD
Hazardous weather outlook, Aug 5, 5:05 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 AM CDT WED AUG 5 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
505 AM CDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

 OCCASIONAL THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT. THERE
 IS AN ELEVATED RISK OF SEVERE THUNDERSTORMS. THUNDERSTORMS MOVING
 THROUGH CENTRAL KANSAS MAY AFFECT PORTIONS OF SOUTHEAST KANSAS
 AND WESTERN MISSOURI THIS MORNING. THE MAIN THREAT WITH THESE
 STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

 ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.
 THE STRENGTH OF THESE WILL BE DEPENDENT ON HOW QUICKLY THE
 ATMOSPHERE CAN RECOVER FROM THE MORNING THUNDERSTORMS AND CLOUD
 COVER. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
 DAMAGING WINDS WITH THE POSSIBILITY OF AN ISOLATED TORNADO. IN
 ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND TRAINING
 OF STORMS OVER THE SAME AREA COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT...BUT NO SEVERE
 WEATHER IS EXPECTED.

 HOT AND HUMID WEATHER WILL RETURN TO THE AREA FROM FRIDAY THROUGH
 SUNDAY. AFTERNOON HEAT INDICES ARE EXPECTED TO BE IN THE 100 TO
 110 DEGREE RANGE BOTH SATURDAY AND SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS SOUTHEAST
 KANSAS AND EXTREME WESTERN MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:00 AM CDTSevere Thunderstorm WarningSGFCherokee, Crawford60 min

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.